Alert archive / Ohio / Areal Flood Warnings in 2014

Areal Flood Warning 29, NWS Cleveland, OH

May 13, 2014Trumbull County, Ohio

NWS Cleveland, OH issued this areal flood warning at May 13, 2014, 4:11 AM EDT for Trumbull County, Ohio. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2014, 4:11 AM EDT (08:11 UTC)
Expired
May 13, 2014, 10:15 AM EDT
In force
6 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Trumbull County, OH

The radar

The Cleveland radar (KCLE), 92 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 8.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at May 13, 4:03 AM EDT, 8 minutes earlier.

Area forecast discussion, May 13, 4:03 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
403 AM EDT TUE MAY 13 2014

.SYNOPSIS...
COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT AND STALL. LOW
PRESSURE WILL RIDE ALONG THE BOUNDARY ACROSS FORECAST AREA
WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION ACROSS NW PA WILL SLIDE EAST OF THE AREA NEXT COUPLE OF
HOURS...THEN BRIEF LULL FOR A FEW HOURS.  THIS AFTERNOON CAPES PUSH
TO 1000 TO 1500 J/KG BUT NOT MUCH SHEAR OVER THE AREA SO POTENTIAL
FOR SEVERE TSRA RATHER LOW.  THAT SAID ISODROSOTHERN ANALYSIS SEEMS
TO SHOW LEADING EDGE OF WARM FRONT HUNG UP ON DOME OF COLD AIR OVER
LAKE ERIE.   THIS COULD PROVIDE FOCUS FOR CONVECTION TO DEVELOP
LATER THIS AFTERNOON...DEPENDING UPON HOW MUCH SUN AREA GETS.

PLACED FLASH FLOOD WATCH FOR NORTHEASTERN HALF OF THE FORECAST
AREA. GOOD SWATH OF 3+ INCHES LAST NIGHT ACROSS CENTRAL LAKESHORE
INTO NE OH/NW PA CREATING SATURATED CONDITIONS. WITH CONVECTION
THIS AFTERNOON AND TONIGHT WOULD NOT TAKE MUCH SOME AREAS INTO
FLASH FLOOD.

IN ADDITION...MODELS IN GOOD AGREEMENT MOVING THE COLD FRONT...NOW
ACROSS WESTERN ILLINOIS ACROSS THE FORECAST AREA TONIGHT.  EXPECT
TSRA AHEAD OF FRONT TO MOVE INTO NW OH LATE THIS AFTERNOON EARLY
EVENING.

EXPECT MORE SUN TODAY THAN YESTERDAY SO BUMPED TEMPS UP A COUPLE OF
DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
MODELS IN GOOD AGREEMENT MOVING FRONT NOW OVER WESTERN ILLINOIS
ACROSS THE FORECAST AREA OVERNIGHT AND THEN STALLING. AFTER THAT
MODELS BEGIN TO DIVERGE. MODELS STALL OUT FRONT WEDNESDAY THEN
HAVE LOW PRESSURE RIDE UP ALONG THE BOUNDARY. THE GFS AND THE
ECMWF MOVE LOW ACROSS THE FORECAST AREA WEDNESDAY NIGHT INTO
THURSDAY THEN MOVE IT EAST OF THE AREA FRIDAY. THE NAM IS FURTHER
WEST WITH THE TRACK. NAM TRACKS LOW ACROSS INDIANA THEN ACROSS
OHIO ON FRIDAY. SINCE THE NAM WAS THE OUTLIER USED THE GFS/ECMWF
SOLUTION. THAT SAID POTENTIAL EXISTS FOR SEVERAL MORE INCHES OF
RAIN ACROSS ENTIRE BASIN WEDNESDAY NIGHT INTO THURSDAY. POTENTIAL
FOR FLOODING ALMOST ANYWHERE IN THE FORECAST AREA AND WILL NEED TO
CONTINUE TO MONITOR TRACK AND TIMING OF NEXT SYSTEM.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
THE MODELS CONTINUE TO SHOW A DEEP TROUGH OVER THE GREAT LAKES AT
THE START OF THE WEEKEND. MOST OF THE MODELS SHOW A NICE LOOKING
SHORT WAVE DROPPING INTO THE TROUGH SATURDAY MORNING. TRIMMED BACK
TEMPERATURES A LITTLE AND INCLUDED A CHANCE OF SHOWERS IN ALL AREAS
ON SATURDAY. HIGHS WILL NOT GET OUT OF THE 50S IF IT IS CLOUDY AND
SHOWERY. IT MAY TAKE UNTIL MONDAY TO GET THE TROUGH EAST OF THE
AREA...BUT DID NOT CHANGE THE FORECAST MUCH ON SUNDAY. TRIED TO
REMAIN OPTIMISTIC THAT WE CAN GET ENOUGH HIGH PRESSURE TO BUILD IN
FROM THE WEST ON SUNDAY FOR A HALF DECENT DAY AT LEAST ACROSS NW
OHIO. THE SURFACE HIGH SHOULD BUILD EAST ON MONDAY. TEMPERATURES
SHOULD BEGIN TO RECOVER BY MONDAY WITH HIGHS BACK IN THE 60S.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A FEW MORE SHOWERS/STORMS MAY CLIP EXTREME NE OH/NW PA TONIGHT AND
PERHAPS SNEAK INTO NW OH EARLY TUE MORNING. SOME LOCATIONS WILL
HAVE MVFR/LOCAL IFR FOG UNTIL MID MORNING. THE COLD FRONT WILL
BEGIN TO PUSH ACROSS NW OHIO LATER TUE AFTERNOON AND THEN NE OH/NW
PA TUE NIGHT. ADDITIONAL SHOWERS/STORMS ARE LIKELY WITH AREAS OF
MVFR/IFR CONDITIONS.

.OUTLOOK...NON VFR IN SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY.

&&

.MARINE...
THE WARM FRONT IS STILL CLINGING TO LAKE ERIE WITH SOME EAST WINDS
BEING REPORTED IN THE EARLY MORNING HOURS BUT THE FLOW SHOULD COME
AROUND FROM THE SOUTH TODAY. THE COLD FRONT SHOULD REACH THE WESTERN
BASIN LATE THIS AFTERNOON OR EARLY EVENING...THEN SLOWLY PROGRESSING
EAST TONIGHT. WINDS WILL SHIFT TO WEST BEHIND THE FRONT AND SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE FRONT...PROBABLY WITH FREQUENT
LIGHTNING AND PERHAPS SOME STRONG WINDS GUSTS.

THE FRONT MAY STRUGGLE TO REACH THE EAST END OF THE LAKE BEFORE IT
STALLS AND A WAVE OF LOW PRESSURE WILL RIDE UP THE FRONT ACROSS LAKE
ERIE WEDNESDAY NIGHT AND THURSDAY. THIS WOULD RESULT IN A NORTHEAST
FLOW ON THE WEST END OF THE LAKE AND A SOUTH FLOW ON THE EAST HALF
OF THE LAKE. IT IS LIKELY THAT THERE WILL BE ENOUGH WINDS AND WAVES
BY THURSDAY FOR A SMALL CRAFT ADVISORY. A TROUGH OF LOW PRESSURE
WILL LINGER OVER THE LAKE INTO THE WEEKEND ALTHOUGH THE GRADIENT
WILL BE LIGHT ENOUGH THAT THE WIND AND WAVES WILL DROP BACK BELOW
SMALL CRAFT CRITERIA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ009>014-020>023-
     031>033-089.
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, May 12, 9:12 AM EDT, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
912 AM EDT MON MAY 12 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131315-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
912 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING
COULD BE SEVERE. THE GREATEST THREAT WOULD BE FROM LARGE HAIL OR
DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH THURSDAY. THIS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

LEZ061-142>149-162>169-131315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
912 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

In the hours before

Local storm report, May 12, 10:37 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1037 PM EDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             BRUNSWICK               41.25N 81.82W
05/12/2014  E1.00 INCH       MEDINA             OH   TRAINED SPOTTER

0845 PM     HAIL             LAGRANGE                41.24N 82.12W
05/12/2014  E1.00 INCH       LORAIN             OH   911 CALL CENTER

&&

GARNET
Local storm report, May 12, 10:48 PM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1048 PM EDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     FLASH FLOOD      CUYAHOGA FALLS          41.17N 81.52W
05/12/2014                   SUMMIT             OH   911 CALL CENTER

            ROUTE 8 SHUT DOWN DUE TO FLOODING. PEOPLE TRAPPED IN
            CARS.

1038 PM     FLASH FLOOD      NORTH ROYALTON          41.31N 81.75W
05/12/2014                   CUYAHOGA           OH   TRAINED SPOTTER

            SEVERAL REPORTS OF STREETS FLOODED IN THE CITY

1038 PM     FLASH FLOOD      STRONGSVILLE            41.31N 81.83W
05/12/2014                   CUYAHOGA           OH   TRAINED SPOTTER

            SEVERAL REPORTS OF STREETS FLOODED IN STRONGSVILLE

1038 PM     FLASH FLOOD      CUYAHOGA FALLS          41.17N 81.52W
05/12/2014                   SUMMIT             OH   TRAINED SPOTTER

            SEVERAL REPORTS OF STREETS FLOODED AND CARS STRANDED IN
            CUYAHOGA FALLS.

1038 PM     FLASH FLOOD      BRECKSVILLE             41.31N 81.62W
05/12/2014                   CUYAHOGA           OH   NWS EMPLOYEE

            MULTIPLE CREEKS OUT OF BANKS AND SEVERAL ROADS FLOODED.

1038 PM     FLASH FLOOD      OLMSTED FALLS           41.37N 81.90W
05/12/2014                   CUYAHOGA           OH   TRAINED SPOTTER

            SEVERAL ROADS ARE FLODDED AND REPORTS OF CARS FLOATING IN
            DITCHES.

&&

GARNET

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:00 PM EDTTornado WarningCLEMedina, Summit45 min
May 12, 8:15 PM EDTAreal Flood WarningCLECuyahoga, Lorain, Medina6 hr
May 12, 8:31 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain, Medina44 min
May 12, 8:41 PM EDTTornado WarningCLEMedina, Summit49 min
May 12, 8:43 PM EDTFlash Flood WarningCLECuyahoga, Lorain, Medina, Summit7 hr
May 12, 8:54 PM EDTRiver Flood WarningCLELorain39 hr
May 12, 8:54 PM EDTRiver Flood WarningCLEErie, Lorain39 hr
May 12, 8:57 PM EDTTornado WarningCLECuyahoga, Lorain, Medina48 min
May 12, 9:07 PM EDTTornado WarningCLECuyahoga, Summit38 min
May 12, 9:14 PM EDTTornado WarningCLEMedina, Wayne31 min
May 12, 9:29 PM EDTTornado WarningCLEPortage, Summit31 min
May 12, 9:33 PM EDTSevere Thunderstorm WarningCLEMedina, Summit42 min
May 12, 9:45 PM EDTSevere Thunderstorm WarningCLEMedina, Wayne45 min
May 12, 9:51 PM EDTTornado WarningCLEPortage, Stark, Summit39 min
May 12, 9:59 PM EDTAreal Flood WarningCLEGeauga, Portage, Trumbull6 hr
May 12, 10:04 PM EDTAreal Flood WarningCLEErie6 hr
May 12, 10:12 PM EDTFlash Flood WarningCLEStark, Wayne8 hr
May 12, 10:21 PM EDTFlash Flood WarningCLEPortage, Trumbull8 hr
May 12, 10:43 PM EDTFlash Flood WarningCLEMahoning7 hr
May 12, 10:57 PM EDTRiver Flood WarningCLESummit11 hr
May 12, 10:57 PM EDTRiver Flood WarningCLEMarion13 hr
May 13, 12:20 AM EDTRiver Flood WarningCLECuyahoga29 hr
May 13, 1:32 AM EDTRiver Flood WarningCLETrumbull33 hr
May 13, 3:55 AM EDTAreal Flood WarningCLECuyahoga, Lorain, Medina, Summit16 hr
May 13, 4:13 AM EDTFlash Flood WatchCLEAshtabula, Cuyahoga, Erie, Geauga, Lake, Lorain and 7 more17 hr
May 13, 9:57 AM EDTRiver Flood WarningCLECuyahoga14 hr
May 13, 3:11 PM EDTSpecial Marine WarningCLE2 hr
May 13, 5:01 PM EDTSevere Thunderstorm WarningCLELucas, Wood44 min
May 13, 5:18 PM EDTSpecial Marine WarningCLE117 min

Nearby

Areal Flood Warnings in Ohio, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.